Illinois, 2017

Hail and Damaging Winds in Illinois, July 23, 2017

July 23, 2017 · NWS LSX · 10 events in 9 counties and zones

A mesoscale convective complex moved east across forecast area. There were numerous reports of damaging winds as well as some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A mesoscale convective complex moved east across forecast area. There were numerous reports of damaging winds as well as some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 22, 10:54 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 22, 10:54 PM CST, 3 hours 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1154 PM CDT Sat Jul 22 2017

.UPDATE...
Issued at 955 PM CDT Sat Jul 22 2017

Scattered thunderstorms have recently developed over the St. Louis
metro area near a cold front that is moving slowly south across
the area. Atmosphere remains very unstable at this hour with
MLCAPES between 2000-4000 J/kg. Still expect thunderstorms to
continue to develop along the cold front during the late evening
and overnight hour as the front pushes south. Temperatures are
still very warm at this hour, with most temperatures still in the
80s and a few low 90s in metro St. Louis. Going lows still look
good overall, though they could be a few degrees cooler where they
are cooled by storms.

Britt

&&

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 334 PM CDT Sat Jul 22 2017

Oppressively hot and humid conditions were noted across the region
early this afternoon, and several ASOS sites had already passed the
century mark by 18-19z. At 20z, KSTL reported a temperature of 104
degrees with a dew point of 69 degrees, yielding a heat index of 111
degrees.

A boundary was located near the MO/IA border as per regional METARs
and satellite imagery. A shortwave moving along the US/Canada border
towards the Great Lakes will push this boundary southward as a cold
front into MO/IL. Isolated to scattered thunderstorms are expected
to develop near this boundary within an unstable air mass. A few
storms could be strong to severe given steep H7-H5 lapse rates and a
very unstable air mass. A separate area to monitor for potential
SHRA/TSRA development late this afternoon and this evening will be
along a remnant outflow boundary which moved across the region
earlier this morning.

Although the cold front will move through the region tonight, there
won't be much change in the air mass characteristics until tomorrow
night when a second cold front moves through the region (see
discussion below). Highs will be around 5-7 degrees cooler on Sunday
compared to today, which will translate to peak heat index values of
100-105 rather than 110+ across the southern half of the CWA.
Although the heat will be slightly less intense on Sunday, it still
appears dangerous enough to keep the existing heat headlines in
place.

Kanofsky

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 334 PM CDT Sat Jul 22 2017

Not a lot of changes from the prev forecast. A cooler cdfnt is progd
to push into the CWA Sun evening with sct TSRA possible near the
fnt.

Unfortunately, the cooler temps will be short lived as the thermal
ridge begins to build into the region with height rises by Tues.
Still, with a somewhat nly and ely sfc flow, have trended slightly
cooler. Regardless, the dewpoints shud still be much cooler allowing
temps to drop into the 60s at night.

The upper ridge continues to build into the area on Tues and Wed
with 850mb temps in the 21C to 24C range by Wed. This shud result in
temps in the upper 90s to near the century mark for the St. Louis
metro area. This heat event shud be short lived with a deep upper
trof and associated sfc cdfnt pushing thru the area Wed night and
Thurs. Depending on the progress of the fnt, temps on Thurs may not
be warm enuf across srn portions of the CWA. Behind this fnt, much
cooler and drier air returns on Fri into next weekend with a 1016 mb
sfc ridge, 850mb temps around 15C and NW flow aloft.

Tilly

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1142 PM CDT Sat Jul 22 2017

Complex of thunderstorms over west central Missouri will move east
and affect KCOU and the St. Louis area terminals between 06-10Z.
These storms will produce MVFR or possible IFR ceilings and
visibilities and gusty winds. Have included tempo groups to
include these conditions. A cold front will move south of the area
by 12Z. Expect dry and VFR conditions on Sunday.

SPECIFICS FOR KSTL:

Scattered thunderstorms continue near the terminal at this hour. A
complex of thunderstorms over west central Missouri is expected to
affect the terminal between 08-10Z. These storms will produce
MVFR or possible IFR ceilings and visibilities and gusty winds. A
cold front will move south of the area on Sunday bringing dry and
VFR conditions.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Sunday for Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Excessive Heat Warning until 8 PM CDT Sunday for Bond IL-Calhoun
     IL-Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 22, 2:42 PM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
342 PM CDT Sat Jul 22 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
342 PM CDT Sat Jul 22 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A major heat wave is ongoing and an Excessive Heat Warning
remains in effect for the entire area. Please see this product
for additional information.

Isolated strong to severe thunderstorms are possible tonight for
areas near and north of Interstate 70. Gusty winds and hail are
the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The dangerous heat and humidity will continue into Sunday for
areas near and south of Interstate 70. Please refer to the
Excessive Heat Warning for additional information.

Isolated strong to severe thunderstorms are possible Sunday
afternoon and night across west central and southwest Illinois
and into southeast Missouri. Gusty winds and hail are the primary
threats.

Dangerous heat index values near 105 degrees is expected to return
to much of the area on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for areas near and north
of Interstate 70.

Tilly

In the hours before

Special weather statement, Jul 22, 10:34 PM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service St Louis MO
1134 PM CDT SAT JUL 22 2017

ILZ101-102-MOZ064-230515-
St. Clair IL-Monroe IL-St. Louis City MO-
1134 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...AND NORTHERN
ST. CLAIR COUNTIES AND SOUTHERN ST. LOUIS CITY UNTIL 1215 AM CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cahokia, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Belleville, O'Fallon, East St. Louis, Fairview Heights,
Cahokia, Swansea, Shiloh, Columbia, Mascoutah, Centreville, Lebanon,
Caseyville, Washington Park, Dupo, Millstadt, Madison, Scott AFB,
Cahokia Parks Airport and Lemay.

This includes Interstate 64 in Illinois between exits 9 and 23.

This also includes  Scott Joplin Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3847 9028 3853 9026 3853 9027 3855 9027
      3856 9028 3865 9029 3864 8977 3844 8973
TIME...MOT...LOC 0434Z 269DEG 21KT 3857 9019

Carney
Local storm report, Jul 23, 12:48 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     GRANVILLE               39.56N  92.10W
07/23/2017  E50 MPH          MONROE             MO   PUBLIC

            SMALL LIMBS DOWN. ESTIMATED WIND.

&&

EVENT NUMBER LSX1700535

BRITT
Local storm report, Jul 23, 1:02 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     HAIL             DUTZOW                  38.61N  90.99W
07/23/2017  E0.70 INCH       WARREN             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700536

BYRD
Local storm report, Jul 23, 1:35 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     TSTM WND GST     TROY                    38.73N  89.89W
07/23/2017  E60 MPH          MADISON            IL   NWS EMPLOYEE

&&

EVENT NUMBER LSX1700537

BYRD
Local storm report, Jul 23, 1:37 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
237 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     TSTM WND GST     TROY                    38.98N  90.98W
07/23/2017  E60 MPH          LINCOLN            MO   NWS EMPLOYEE

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER LSX1700537

BYRD
Local storm report, Jul 23, 2:13 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
313 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     TSTM WND GST     4 NNE ORCHARD FARMS     38.93N  90.42W
07/23/2017  M71 MPH          ST. CHARLES        MO   ASOS

&&

EVENT NUMBER LSX1700538

BRITT

The radar

The St Louis radar (KLSX), 49 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 23, 2:15 AM CST to 2:56 AM CST
Where
Madison County, 0.39 mi SW of St Thomas to 1.89 mi WSW of Highland Winet Arpt
Measured
63 kt (72 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.766, -90.125

Damaging thunderstorm winds affected most of Madison County. The strongest corridor of damaging winds was along I-270/I-70. In Alton, a large tree was snapped off. Just east southeast of Marine, a turkey tractor was moved 10 feet and split in half. All the turkeys survived. Also, there was additional wind damage to crops and trees in this area. Overall, numerous trees, tree limbs and power lines were blown down.

Thunderstorm Wind, Macoupin

When
July 23, 2:30 AM CST
Where
Macoupin County, 0.91 mi NW of Brighton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.039, -90.142

Thunderstorm winds blew down numerous large tree limbs around town.

Thunderstorm Wind, St. Clair

When
July 23, 2:30 AM CST to 2:41 AM CST
Where
St. Clair County, 1.32 mi ESE of Swansea to 1.57 mi ESE of (Blv)scott Afb Belle
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.521, -90.008

Thunderstorm winds blew down numerous large tree limbs. In Belleville, two large tree limbs fell onto the roof of a house causing moderate roof damage.

Hail, St. Clair

When
July 23, 2:35 AM CST
Where
St. Clair County, Belleville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.520, -89.980

Thunderstorm Wind, Montgomery

When
July 23, 3:05 AM CST to 3:18 AM CST
Where
Montgomery County, Litchfield to 0.14 mi ESE of Raymond
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
39.180, -89.650

Thunderstorm winds caused minor damage to buildings at a business on the west side of Litchfield. In Raymond, numerous tree limbs were blown down and some shingles were blown off roofs.

Thunderstorm Wind, Clinton

When
July 23, 3:15 AM CST
Where
Clinton County, Carlyle
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.620, -89.370

Thunderstorm winds blew down a large tree in town.

Thunderstorm Wind, Bond

When
July 23, 3:25 AM CST
Where
Bond County, Mulberry Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.930, -89.270

Thunderstorm winds blew down several large tree limbs around town.

Thunderstorm Wind, Marion

When
July 23, 3:32 AM CST to 3:50 AM CST
Where
Marion County, Centralia to 2.51 mi NNE of Iuka
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
38.530, -89.130

Thunderstorm winds snapped off 3 power poles in Centralia and uprooted one large tree. In Salem, several large tree limbs were blown down and broke one telephone pole.

Thunderstorm Wind, Fayette

When
July 23, 3:35 AM CST
Where
Fayette County, 0.72 mi N of Vandalia Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.990, -89.168

Hail, Greene

When
July 23, 3:49 PM CST
Where
Greene County, 3 mi NW of Athensville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.481, -90.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721599, 721600, 721603, 721601, 721605, 721607, 721608, 721609, 721610, 721611.